(NaturalNews) New research published in the August issue of the journal Archives of Dermatology has found that a popular acne drug appears to increase cholesterol and triglyceride levels in users more than previously thought.
A team of researchers from the University of California San Francisco found that isotretinoin -- sold as Roche AG's Accutane and also as a generic drug -- raised triglyceride fat levels in 44 percent of patients with previously normal levels, and also increased total cholesterol in 31 percent of users. According to the drug's label, previous trials had shown Accutane to raise triglycerides in 25 percent of patients, and increase cholesterol in just 7 percent of users.
The research team examined the medical records of 13,772 isotretinoin users in California between 1995 and 2002. The median age of users was 19, and the median length of treatment was 21 weeks.
"The incidence of abnormally high serum lipid levels during isotretinoin treatment may be greater than previously estimated," the researchers wrote.
Higher triglyceride and cholesterol levels can increase the risk of heart attack and stroke, as well as cause long-term health problems. Isotretinoin has also been linked to birth defects, and pregnant women are screened out before the drug is prescribed.
"This is yet another example of an unintended, but clearly harmful, side effect of a popular drug," explained Mike Adams, consumer health advocate. "The truth is that all drugs have unintended side effects, largely because they are incapable of targeting specific tissues and tend to run rampant throughout the entire body," he added.
Roche spokesperson Shelley Rosenstock recommends that doctors "consider the risk/benefit for patients for whom elevated lipid levels present a high risk," and that those who prescribe the drug have already been asked to monitor fat levels in patients before and during treatment.
"The sad truth is that most doctors will probably prescribe statin drugs to treat the side effect caused by isotretinoin," said Adams, "initiating an endless chain of treating the side effects of one drug with another drug that causes yet more side effects."
Have comments on this article? Post them here:
people have commented on this article.